Statistics from Altmetric.com
A 19-year-old woman with no medical history except for facial acne treated with tetracyclines during the previous year presented to the emergency room referring 1-week history of worsening muscle weakness, palpitations and exertional dyspnoea. Physical examination revealed a tachycardic (130 bpm), tachypnoeic and hypotensive (blood pressure 90/50 mm Hg) thin woman with fever of 38.5°C, rash and jugular vein distention.
An ECG showed sinus tachycardia with 0.5 mm elevation of the ST segment in the anterior and inferior leads. In laboratory studies, she had leukocytosis with neutrophilia and eosinophilia and mild rise of troponin I (4.8 µg/l), creatine kinase (524 U/l) and transaminases (aspartate aminotransferase of 765 U/l and alanine aminotransferase of 658 U/l). An echocardiogram revealed severe biventricular dysfunction with global hypokinesia and circumferential mild pericardial effusion. Signs of heart failure were found on her chest x-ray. In this clinical situation, we treated her with dobutamine, but she started to develop sustained ventricular tachycardia and refractory hypotension during the following hours. Coronary angiography showed no coronary lesions and an intra-aortic balloon pump was inserted for counterpulsation. The next morning, a new transthoracic echocardiogram revealed a left ventricular ejection fraction of 10% with a dilated left ventricle. She underwent a right heart catheterisation with …
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.